The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter · #1 ·
Hi All,

Until a couple years ago, I was a very energetic and healthy male. Worked many hours at a demanding job and loved to work out. Then out of the blue, I began to develop episodic upper respiratory infections, joint aching (thumbs, wrist, elbows, shoulders, back, and knees), a lot of fatigue and periodic fevers ragning from 100-104 F. Hospitalized twice, fever, then chest pain, I have been worked up in every respect: infection disase, cardiology, medicine, oncology, rhematology, and ENT. To date, no diagnosis. I have chronic anemia, positive ANA, sed rate up to 80 with episodes, yet RA ruled out.
Back in May my rheumy started me on plaq. and within about six weeks I began to have less joint pain (which is always present), a little less fatigue, and no fevers. However, still have times when I get a resp. infection (that no one else in my family gets), joint pain increases and lots of fatigue sets in.

Although I continue to work, albeit not as often, I basically feel lazy, as if I am not contributing at home. This is such a 180.

Would appreciate your experiences and thoughts.

Glad to have found this site!

GBS
 

·
Registered
Joined
·
62 Posts
Hi GBS,
Just wanted to say Hi and mention to you that I think you'll find this site helpful.
I was just diag with mctd in Aug. I can definetely relate to the fatigue and pain. I hope you find support here.. I'm sure some more people will be along to say hi too ...
 

·
Administrator
Joined
·
10,196 Posts
Hi GBS,

Welcome to the site. It was nice seeing you in chat the other day. I hope to see you in there again.

Plaquenil is a great help for many of us. That doesn't mean we still don't have symptoms. To keep the symptoms at bay we need to learn how to listen to our bodies. When that uncontrollable fatigue sets in you need to pay attention to what your body is saying and rest. You are not being lazy at all, you are being sensible.

Take care,
Lazylegs
 

·
Registered
Joined
·
2,404 Posts
Dear GBS, I can appreciate how you feel. I can't work at all. Sometimes more than Plaquenil is required. Is your Consultant attentive to you?
Welcome here. The other guys will be particularly glad of your company.
x Lola
 

·
Registered
Joined
·
4,583 Posts
Hi GBS, and welcome to this great site. We are all here to
help and support everyone else, no matter what. No
question is off limits. I live by two rules:1-stress=pain,
2-the sun is your enemy, and three,Pace yourself. Remember these and you will do fine. As for getting a diagnosis, the golden rule is patience,it can litterally take years to get diagnosed. Begin by writing down all your symptoms, and add the new ones as they come. Any thing else, keep posting, and smile.:wink2::rolleyes:
 

·
Registered
Joined
·
4,968 Posts
Hi GBS and welcome to a great site.

I can understand where your coming from. I think we all can.

I was a vibrant woman who never sat down and kept busy all of the time just 5 years ago.

Now, I am 43 and on permanent disability and I always feel like I do not contribute my share.

Do you take anything for fatigue? Provigil works great for me.

I am newly dx with Lupus in June and I am learning so much from this board.

The people here are supportive and informative too. The more you know about this disease the better you can handle things.

I like Halfpints 3 rules...............they work for me.

Hope to get to know you better.:wink2:
 

·
Banned
Joined
·
21 Posts
hi,new here also.
When you said you have chronic anemia,do you mean that you had anemia before all these symptoms.Only a word of caution since plaq. could cause anemia .If the main improvement you have is the absence of fever I'll continue looking for answers.The anemia almost always has a cause that can be treated.
This forum is a great place to learn.I'm reading several books too ,just to make sure that I get the attention I need from my doctors.
Good luck and keep looking for answers

Mady
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum GBS

I am sorry you feel so unwell but glad that the Plaquenil seems to be helping already. We do like to have names for our diseases, although not being formally diagnosed is a Good Thing because an SLE diagnosis has serious implications for insurance.

Since your doctor started you on Plaquenil he must think that you have an autoimmune connective tissue disease. You seem to have enough criteria but some doctors won't diagnose SLE unless there are specific lupus signs. If there are no specifics for any of the A-I CTDs the diagnosis of Undifferentiated Connective Tissue Disease ( UCTD) is sometimes given.

Plaquenil has so many benefits apart from the obvious ones, it is almost beyond belief. Like any drug the list of possible adverse side effects is huge. It is a question as with all drugs of weighing the possible benefits against the possible side effects. The overall benefits of Plaquenil far outweigh the possible side effects which are in any case highly individual.

According to Dr Wallace Plaquenil causes leukopenia and anemia in less than 1% of those taking it.
You are almost certainly being regularly monitored with blood tests that will show any problems arising as well as to track improvements and the effectiveness of the drug.

Anemia of chronic disease is fairly common and can be expected to improve when the disease is under control. There are indeed many causes of anemia and more than one type might be present in one person. It is amazing how often the easily remedied sorts are missed especially if they develop after diagnosis. Presumably that's because when you have lupus all symptoms tend to be put down to the lupus especially by GPs. Fatigue of course, weakness, peripheral neuropathy and even cognitive problems can be caused by anemia. Ask your doctor about taking a Vitamin B supplement and to investigate pernicious anemia or B12 deficiency. A supplement can often make a difference even when there's no detectable deficiency. As far as I know any excess is excreted because the B vitamins are water soluble.

There are other possible reasons for fatigue. I am not sure, but I think men can suffer thyroid conditions even if it is unusual. Fibromyalgia with disturbed sleep patterns is another possibility. Presumably you have been checked for diabetes. Depression and anxiety are a common cause of fatigue, lack of interest and general blah. It can be caused by the disease itself as well as an understandable reaction to the effects the disease is having on your life.

If you are in the USA you could ask for DHEA levels to be checked. They are commonly low in lupus and supplementation to normal levels can increase general well being.
There's another antimalarial called Quinacrine in the USA and Mepacrine in the UK that can be very usefully added to the Plaquenil. The combination therapy is not as well known these days as it used to be but it can be very effective indeed for joint aches and fatigue as well as general disease remitting effects.
All the anti malarials are cortical stimulants but Quinacrine is especially energising.

It takes a long time to cope and adapt to having a disease. Realising one's limitations, prioritising, not getting overtired and learning not to reproach yourself, to name but a few realisations and understandings, are very necessary to successfully living with the disease.
Remember that all those who live pretty well normal lives with their symptoms well controlled do not usually post on forums! :)

Bye for now
Clare
 
1 - 8 of 8 Posts
Top